Hail, Ness
- When
- June 17, 4:55 PM CST
- Where
- Ness County, 3.31 mi WNW of Utica
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.660, -100.230
A cold front and dryline provided convergence to initiate thunderstorms in an unstable atmosphere in place across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front and dryline provided convergence to initiate thunderstorms in an unstable atmosphere in place across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 1:43 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 PM CDT THU JUN 17 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND COLD FRONT POSITION INTO SATURDAY MAINLY FROM SYRACUSE TO GARDEN CITY TO LACROSSE AND NORTH. THE UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE NORTHERN PLAINS TONIGHT PUSHING A COLD FRONT TO NEAR SYRACUSE TO HAYS THIS EVENING. A DRYLINE WAS ALSO PUSHING INTO FAR SOUTHWEST KANSAS FROM SYRACUSE TO NEAR ELKHART AND WILL MOVE EAST TOWARD GARDEN CITY AND LIBERAL BY EVENING BEFORE RETREATING BACK WEST OVERNIGHT. THE BEST CHANCE FOR A FEW THUNDERSTORMS WILL BE ALONG THE COLD FRONT IN THE NORTH FA LATE THIS AFTERNOON TO ABOUT MIDNIGHT TONIGHT. SHEAR PROFILE WITH 70KTS AT 250MB COULD SUPPORT SOME LARGE HAIL INITIALLY AND STRONG OUTFLOW WINDS, THAT IS IF STORMS CAN GET GOING AND BREAK THE WARM MID LEVEL CAP. CURRENTLY SOME TCU NEAR SCOTT CITY. WILL CONTINUE WITH SLIGHT POPS NORTH. BY FRIDAY MORNING THE COLD FRONT IS FORECAST TO BE FROM NEAR HAYS TO SYRACUSE THEN PUSH SLIGHTLY NORTH AS MID LEVEL HEIGHTS RISE AS THE NORTHERN BRANCH WAVE MOVES IN THE UPPER MIDWEST. AGAIN SURFACE CONVERGENCE ALONG THE COLD FRONT COULD HELP BREAK THE CAP LOCALLY FOR SOME THUNDERSTORMS FROM LATE AFTERNOON AND EVENING FROM SYRACUSE TO NEAR GARDEN CITY TO LARNED AND NORTH. JET LEVEL WINDS AROUND 50KTS COULD AGAIN HELP SUPPORT A FEW SEVERE THUNDERSTORMS. THE NAM MODEL SUPPORTS AN MCS BY AROUND MIDNIGHT FRIDAY NIGHT INTO EARLY SATURDAY MORNING WHILE THE GFS MODEL HAS LITTLE TO NO POPS. FOR SATURDAY THE COLD FRONT AGAIN IS FORECAST TO BE FROM NEAR SYRACUSE TO LARNED. MORE SCATTERED THUNDERSTORMS COULD FORM AGAIN FROM SYRACUSE TO LARNED AND NORTH BY LATE AFTERNOON AND WILL CONTINUE WITH SMALL POPS NORTH. UPPER LEVEL RIDGING INTO THE PLAINS WILL HELP TO WEAKEN THE WINDS ALOFT, HOWEVER 50KTS ARE STILL FORECAST AT 200MB WITH AROUND 1000 TO 1500 J/KG CAPES. IF STORMS CAN BREAK THE CAP A FEW COULD BE LOCALLY SEVERE. FOR TEMPS LOOK FOR LOW 60S WEST TO LOW 70S EAST TONIGHT WITH SOUTH TO SOUTHWEST WINDS OF 10 TO 15 MPH AFTER DARK. HIGHS ON FRIDAY LOOK TO BE FROM THE UPPER 90S NORTH AROUND HAYS TO AROUND 100 FAR SOUTHWEST. THE WARMEST TEMPS WILL BE WEST OF THE DRYLINE DEPENDING ON FAR EAST IT GETS POSSIBLY FROM GARDEN CITY TO LIBERAL. FOR FRIDAY NIGHT LOOK FOR OVERNIGHT LOWS IN THE MID TO UPPER 60S TO THE LOWER 70S IN THE EAST FA. FOR SATURDAY HIGHS LOOK FOR HIGHS AGAIN SIMILAR TO FRIDAY. DAYS 3-7... UPPER TROF ESTABLISHES ITSELF OVER THE WRN CONUS THIS WEEKEND AND THEN BEGINS TO SLOWLY RETROGRADE/REDEVELOP FURTHER WEST TOWARDS THE MIDDLE OF NEXT WEEK. MODELS THIS MORNING DO HOWEVER DISAGREE ON EXACT LOCATION AND STRENGTH OF THIS UPPER TROF EARLY NEXT WEEK BUT EVEN GIVEN THESE DISCREPANCIES THEY ALL CONTINUE TO SUPPORT A HOT AND MAINLY DRY FORECAST FOR SW KS. AS SEVERAL UPPER WAVES MOVE OUT OF THE BASE OF THIS TROF AND INTO THE NRN PLAINS LATE THIS WEEKEND AND NEXT WEEK A COLD FRONT WILL PERIODICALLY DROP INTO SW KS BRIEFLY BEFORE RETURNING BACK NORTH. WARM MID LVL TEMPS WILL HURT CHANCES FOR PCPN LATE THIS WEEKEND AND EARLY NEXT WEEK AS THIS SFC BOUNDARY MOVES INTO OUR CWA SO AT THIS TIME DO NOT ANTICIPATE RAISING POPS THAT A CURRENTLY IN THE GRIDS. AS FOR TEMPS...BASED ON THE 85H-7H TEMP TRENDS OVER THE WEEKEND INTO EARLY NEXT WEEK THE PREVIOUS FORECAST STILL LOOKS ON TRACK. DID BUMP TEMPS UP A COUPLE OF DEGREES ON SUNDAY AND MONDAY BASED ON THE NEW 85H TEMPS FROM THE GFS AND ECMWF. && .AVIATION... COLD FRONT WAS PAST GLD EARLIER THIS MORNING WITH THE RUC13/NAM12 DOING A DECENT JOB ON ITS LOCATION AS OF 15Z. THESE MODELS HOWEVER DO DISAGREE JUST HOW FAR SOUTH THIS FRONT WILL MOVE BEFORE IT STALLS OUT LATE TODAY. AT THIS TIME WILL GO WITH COMPROMISE BETWEEN THESE TWO SO BY LATE DAY WOULD EXPECT TO SEE THE FRONT ROUGHLY FROM HYS TO NEAR GCK. THIS FRONT WILL REMAIN NEARLY STATIONARY OVERNIGHT. 12Z NAM PROGGED SOUNDINGS SHOWING WHAT MOISTURE THERE IS ABOVE 060 AND MAINLY LOCATED IN THE HYS AREA SO VFR CONDITION ARE ANTICIPATED OVER THE NEXT 24 HOURS. GIVEN THE INSTAB AT HYS AT 00Z FRI WILL ALSO GO AHEAD INSERT A SHORT PERIOD OF VCTS IN THE TAFS TOWARDS SUNSET. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 99 69 98 / 0 0 0 10 GCK 64 100 67 99 / 0 0 0 10 EHA 63 100 66 100 / 0 0 0 10 LBL 65 101 69 100 / 0 0 0 10 HYS 68 97 68 95 / 20 20 20 20 P28 73 98 73 99 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT THU JUN 17 2010 KSZ030-031-043>046-061>066-074>081-084>090-180930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT THU JUN 17 2010 /326 AM MDT THU JUN 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WEAK COLD FRONT NEAR INTERSTATE 70. ANY THUNDERSTORM THAT DOES FORM COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. A DRYLINE WILL ADVANCE EASTWARD TO NEAR A LINE FROM HILL CITY TO LIBERAL THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15 PERCENT WEST OF THE DRYLINE, AND OUTDOOR BURNING IS DISCOURAGED .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY DEVELOP AGAIN FRIDAY EVENING NEAR INTERSTATE 70 IN TREGO AND ELLIS COUNTIES. A WEAK COLD FRONT MOVE INTO NORTHERN KANSAS AGAIN ON WEDNESDAY, AND WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE WEDNESDAY AFTERNOON AND EVENING NORTH OF A LINE FROM LACROSSE TO DIGHTON. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE LIGHTNING AND GUSTY SURFACE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 01
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG JOHNSON CITY 37.57N 101.75W
06/16/2010 STANTON KS LAW ENFORCEMENT
TWO TO THREE DOZEN POWER POLES WERE BLOWN DOWN IN STANTON
COUNTY DUE TO DOWNBURST WINDS. SOME TREES WERE UPROOTED
IN JOHNSON CITY. ONE VEHICLE WAS BLOWN FROM THE ROAD INTO
A CULVERT.
0835 PM TSTM WND DMG JOHNSON CITY 37.57N 101.75W
06/16/2010 STANTON KS LAW ENFORCEMENT
THE STANTON COUNTY EMERGENCY MANAGER INITIALLY REPORTED
POWER POLES DOWN IN THE COUNTY DUE TO THUNDERSTORM WIND
GUSTS. LAW ENFORCEMENT CONFIRMED POWER POLES DOWN WITHIN
THE CITY OF JOHNSON AT 835PM AND POWER POLES DOWN FOUR
MILES WEST OF JOHNSON REPORTED LATER AT 848PM.
0858 PM TSTM WND GST 4 NE BIG BOW 37.60N 101.51W
06/16/2010 M80.00 MPH GRANT KS TRAINED SPOTTER
A 300 LB DOGHOUSE WAS ALSO BLOWN OVER.
0915 PM TSTM WND DMG 5 W LIBERAL 37.04N 101.03W
06/16/2010 SEWARD KS EMERGENCY MNGR
THE SEWARD COUNTY EMERGENCY MANAGER REPORTED DAMAGE TO A
ROOF OF A FARM SHED.
0920 PM TSTM WND GST 5 SW HAYNE 37.06N 100.87W
06/16/2010 E70.00 MPH SEWARD KS PUBLIC
0920 PM TSTM WND DMG LIBERAL 37.04N 100.94W
06/16/2010 SEWARD KS EMERGENCY MNGR
THE SEWARD COUNTY EMERGENCY MANAGER REPORTED TWO SHEDS
WERE BLOWN DOWN IN TOWN NEAR THE VICINITY OF THIRD STREET
AND INDUSTRIAL AVENUE. THE SHEDS WERE NOT SECURED TO A
FOUNDATION.
0920 PM TSTM WND GST LIBERAL 37.04N 100.94W
06/16/2010 E70.00 MPH SEWARD KS EMERGENCY MNGR
THE SEWARD COUNTY EMERGENCY MANAGER REPORTED A STORM
SPOTTER ESTIMATING 70 MPH WIND GUSTS IN TOWN AND MULTIPLE
POWER LINES DOWN.
0935 PM TSTM WND GST SSW SATANTA 37.43N 100.99W
06/16/2010 M58.00 MPH HASKELL KS TRAINED SPOTTER
0950 PM TSTM WND DMG KISMET 37.21N 100.70W
06/16/2010 SEWARD KS EMERGENCY MNGR
THE SEWARD COUNTY EMERGENCY MANAGER REPORTED THAT A
PARTIALLY DEAD TREE WAS BLOWN OVER ONTO A HOME THAT
DAMAGED THE PORCH ROOF.
1000 PM TSTM WND GST 8 SSE TICE 37.40N 100.67W
06/16/2010 E60.00 MPH HASKELL KS PUBLIC
&&
18SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU JUN 17 2010
KSZ030-044-045-172300-
LANE-NESS-TREGO-
511 PM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND TREGO COUNTIES...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF UTICA...MOVING NORTHEAST AT 10
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN LANE...NORTHWESTERN NESS AND TREGO
COUNTIES...INCLUDING THE CITY OF TREGO CENTER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3873 9964 3857 10023 3869 10033 3870 10016
3904 10015 3909 10012 3910 9963
TIME...MOT...LOC 2211Z 238DEG 17KT 3874 10011
JJOHNSONThe Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Sporadic golf ball sized hail was reported.
Smaller hail fell for about 30 hours from 530 PM until 830 PM.
Winds were estimated to be 65 mph.
Hail fell for nearly an hour.
Winds were estimated to be 70 mph.
Hail the size of peas had fallen for about 2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247268, 247270, 247273, 247283, 247280, 247274, 247285, 247277.